Idaho, 2002Heavy Snow in Idaho, December 28 to 29, 2002
December 28 to 29, 2002 · NWS OTX · 4 events in 4 counties and zones
Heavy snow fell over the Idaho panhandle. 1".
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell over the Idaho panhandle. Snowfall totals include: Sunset SNOTEL...10", Humboldt Gulch SNOTEL...10", Silver Montain Ski Area...9", Lookout Pass Ski Area...9", Winchester...6.1", Priest River...6", Sandpoint...5.8", Rathdrum...5", and Porthill...4.1".
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 28, 2:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 28, 2:30 PM PST, 3 hours 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST SAT DEC 28 2002
.SYNOPSIS...A STRENGTHENING LOW PRESSURE CENTER WILL MOVE ACROSS THE
INLAND NORTHWEST TONIGHT. BEHIND THIS SYSTEM ON SUNDAY...WESTERLY
FLOW WILL SUPPORT A SHOWERY REGIME FOR THE MOUNTAINS WITH MOSTLY DRY
CONDITIONS IN THE VALLEYS AND BASIN.
.DISCUSSION...
.TONIGHT THROUGH SUNDAY NIGHT...
THERE IS STILL MUCH UNCERTAINTY IN THE NEAR-TERM FORECAST WITH THE
BIGGEST FACTOR BEING THE TRACK OF A SURFACE LOW THAT WILL BE
STRENGTHENING AS IT CROSS ACROSS THE FORECAST AREA. LATEST MODELS
RANGE ANYWHERE FROM THE 18Z AVN WHICH CARRIES THE SURFACE LOW ACROSS
LEWISTON TO THE 21Z RUC WHICH CARRIES THE SURFACE LOW ACROSS SPOKANE
AND INTO THE FAR NRN PANHANDLE. THIS WILL MAKE A HUGE DIFFERENCE IN
THE FORECAST SINCE LOCATIONS ALONG AND SOUTH OF THE LOW TRACK WILL
REMAIN IN THE WARM SECTOR AND THEREFORE REMAIN MOSTLY RAIN. LOCATIONS
NORTH OF THE LOW TRACK WILL BE IN A COLDER AIR MASS WITH A CHANCE FOR
RAIN. WILL LEAN TOWARD A SOLUTION WHICH CARRIES THE SURFACE LOW
SOMEWHERE BETWEEN SPOKANE AND PULLMAN. THIS WOULD SUGGEST MOSTLY SNOW
NORTH OF SPOKANE. FOR GEG/COE...THIS WOULD SUGGEST STARTING AS RAIN
TONIGHT WITH A CHANGEOVER TO SNOW AFTER THE HEAVIEST OF THE PRECIP
HAS ALREADY FALLEN. FROM THE PALOUSE ON SOUTH...WERE TALKING ALMOST
ALL RAIN. WILL UPGRADE THE WINTER STORM WATCH TO ADVISORIES NORTH OF
SPOKANE BUT CANCEL THE WINTER STORM WATCH FROM SPOKANE SOUTH. THE
CURRENT WARNING IN THE CENTRAL PANHANDLE STILL LOOKS GOOD SINCE THE
MOUNTAINS WILL STILL GET A LOT OF SNOW. THE WEATHER WILL CERTAINLY BE
WORTH KEEPING HOUR-BY-HOUR TABS THIS EVENING. A DIFFERENCE OF 50
MILES IN THE TRACK OF THE LOW COULD TOTALLY BLOW THE LOW-ELEVATION
SNOW FORECAST.
ON SUNDAY...A COLD UPPER TROUGH WILL FOLLOW WITH THE COLD AIR ALOFT
LEADING TO STEEP 850-700 MB LAPSE RATES. MODERATE WESTERLY FLOW WILL
LEAD TO A CONTINUATION OF MAINLY SNOW SHOWERS OVER THE FAVORED
UPSLOPE REGIONS OF THE ID PANHANDLE AND FAR ERN WA...WHILE THE
COLUMBIA BASIN AND THE CASCADE EAST SLOPE VALLEYS GET SHADOWED AND
REMAIN DRY. SHOULD EVEN BE A GOOD DEAL OF SUNSHINE IN THE BASIN ON
SUNDAY. THE SHOWERY REGIME SUBSIDES ON SUN EVENING IN ADVANCE OF THE
NEXT SYSTEM. HANER
.EXTENDED...
.MONDAY THROUGH SATURDAY...THE REGION WILL REMAIN UNDER THE INFLUENCE
OF A SWIFT AND UNSETTLED ZONAL FLOW PATTERN RIGHT THROUGH THE END OF
THE WEEK. THIS PATTERN WILL RESULT IN THE CONTINUATION OF FAIRLY
SIGNIFICANT PRECIPITATION...HOWEVER IT WILL ALSO KEEP THE THREAT OF
AN ARCTIC AIR INTRUSION WELL AT BAY. SEE NO REASON A BROAD BRUSH
APPROACH TO THIS FORECAST CANNOT WORK IN THIS SITUATION WITH A CHANCE
OF MOUNTAIN SNOW AND VALLEY RAIN AND SNOW EACH DAY. BEST LOCATIONS
WILL LIKELY BE IN THE WESTERLY FACING SLOPES IN THE CASCADES AND IN
THE IDAHO PANHANDLE. ASIDE FROM THE STORM SYSTEM ON MONDAY NIGHT AND
TUESDAY...THE REMAINDER OF THE WEEK AT THIS TIME LOOKS LIKE EACH
SYSTEM SHOULD BE FAIRLY BENIGN. THE MONDAY NIGHT SYSTEM LOOKS AWFULLY
STRONG...WITH PLENTY OF PRECIPITABLE WATER AND PLENTY OF WIND. THIS
SUGGESTS THAT THE VAST MAJORITY OF THE PRECIPITATION WILL FALL AS
RAIN EXCEPT OVER THE MOUNTAINS. AT THIS TIME...WE THINK THE MAIN
THREAT OF APPRECIABLE SNOWS WILL OCCUR NEAR THE CASCADES AND OVER THE
NORTHERN TIER OF MOUNTAINS AS A STRONG SURFACE LOW TRACKS FROM THE
DALLES TOWARD BONNERS FERRY OVERNIGHT. WE ULTIMATELY MAY NEED SOME
WINTER HIGHLIGHTS FOR THIS STORM DUE TO WIND AND HEAVY MOUNTAIN
SNOWS...BUT NO REASON TO GET CARRIED AWAY YET.
BY SATURDAY...THE OPERATIONAL GFS INDICATES THE JET AXIS SHIFTS INTO
SOUTHERN BC AS LONGWAVE RIDGING BEGINS TO SET UP OVER THE PAC NW.
THIS NOTION IS A BIT CONTRARY TO THE 5-WAVE CHARTS WHICH DELAY ANY
RIDGING UNTIL SUNDAY. THE RIDGING DOES TREND A BIT TOWARD THE
CANADIAN SOLUTION HOWEVER. IF THE RIDGE DOES BUILD AS EXPECTED...THEN
SATURDAY COULD BE A DRY DAY EXCEPT FOR A FEW SHOWERS LATE FRIDAY
NIGHT AND EARLY SATURDAY. FOR NOW WE WILL JUST TREND THE FORECAST A
BIT DRIER THAN THE OTHER DAYS.
FX
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 031/038/025/036/028/035 +40573
COE 031/037/025/036/028/035 +62584
PUW 032/039/026/039/031/036 +51673
LWS 037/045/031/043/032/040 930663
CQV 033/045/027/036/027/037 850583
SPT 031/037/025/034/026/035 +62584
WWP 031/034/023/035/025/033 +83685
EAT 031/043/027/033/024/040 805662
MWH 034/044/026/037/029/041 802662
OMK 030/042/025/032/024/038 501682
.OTX...HEAVY SNOW WARNING TONIGHT AND SUNDAY MORNING ID ZONE 4.
...WINTER WEATHER ADVISORY FOR SNOW TONIGHT AND SUNDAY MORNING IN
ID ZONE 1 AND WA ZONE 37.
...WINTER WEATHER ADVISORY FOR SNOW TONIGHT FOR THE BLUE
MOUNTAINS ABOVE 4000 FEET (WA ZONE 31)Hazardous weather outlook, Dec 28, 5:45 AM PST, 12 hours 15 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-291430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
545 AM PST SAT DEC 28 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND
NORTHERN IDAHO.
.DAY ONE...
A STORM WILL DEVELOP OVER OREGON AND IDAHO THIS EVENING AND BRING
HEAVY SNOW TONIGHT TO THE CENTRAL IDAHO PANHANDLE MOUNTAINS AND THE
BLUE MOUNTAINS. A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE IDAHO
CENTRAL PANHANDLE MOUNTAINS AND A WINTER WEATHER ADVISORY FOR SNOW
HAS BEEN ISSUED FOR THE BLUE MOUNTAINS. SEE THE LATEST WINTER WEATHER
BULLETIN WWUS46 KOTX WSWOTX FOR DETAILS.
THIS SAME STORM SYSTEM HAS THE POTENTIAL TO PRODUCE HEAVY SNOW
ACCUMULATIONS EVEN IN THE VALLEYS THROUGHOUT THE EASTERNMOST REACHES
OF WASHINGTON STATE AND THE NORTHERN IDAHO PANHANDLE IF THE TRACK
SHIFTS SLIGHTLY. A WINTER STORM WATCH REMAINS IN EFFECT FOR THIS
POSSIBILITY. SEE THE LATEST WINTER WEATHER BULLETIN WWUS46 KOTX
WSWOTX FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
THE POTENTIAL EXISTS FOR HEAVY MOUNTAIN SNOW ON MONDAY. NO WATCHES
OR WARNINGS HAVE BEEN ISSUED YET BUT MAY BECOME NECESSARY IF
FURTHER FORECAST MODEL RUNS CONTINUE TO SHOW FAVORABLE CONDITIONS.
AN ACTIVE WINTER WEATHER PATTERN WILL CONTINUE THROUGH DAY SEVEN WITH
STORM SYSTEMS OF VARYING STRENGTH EXPECTED TO RUN OVER THE REGION
EVERY 24 TO 36 HOURS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Boundary/Bonner/ X Nw Kootenai
- When
- December 28, 6:00 PM PST to December 29, 6:00 AM PST
- Where
- Boundary/Bonner/ X Nw Kootenai forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Heavy Snow, Sw & W Kootenai
- When
- December 28, 6:00 PM PST to December 29, 6:00 AM PST
- Where
- Sw & W Kootenai forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Heavy Snow, Shoshone/E Kootenai/E Benewah/E Latah
- When
- December 28, 6:00 PM PST to December 29, 6:00 AM PST
- Where
- Shoshone/E Kootenai/E Benewah/E Latah forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Heavy Snow, S Nez Perce/Lewis Counties
- When
- December 28, 6:00 PM PST to December 29, 6:00 AM PST
- Where
- S Nez Perce/Lewis Counties forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, December 28 to 29, 20027 events
- High Wind in Nevada, December 28, 2002$500 · 77 kt wind · 4 events
- Heavy Snow in Montana, December 28 to 29, 20023 events
- High Wind in Nevada, December 28, 2002$10,000 · 75 kt wind · 2 events
- Strong Wind in California, December 28, 2002$4,000 · 2 events
- Winter Storm in California, December 28 to 29, 20022 events
- Heavy Snow in California, December 28 to 29, 20022 events
- High Wind in Montana, December 28, 20021 event
- High Wind in Montana, December 28, 200253 kt wind · 1 event
- Heavy Snow in Alaska, December 28, 20021 event
- Winter Storm in Oregon, December 28, 20021 event
- Flood in Oregon, December 28 to 29, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327365, 5327366, 5327367, 5327368.